Indiana, 2002

Winter Storm in Indiana, December 25, 2002

December 25, 2002 · NWS ILN · 4 events in 4 counties and zones

A strong storm system tracked across the region late Christmas Eve into Christmas morning. Precipitation fell as a mix of freezing rain, sleet and snow across southeast Indiana.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong storm system tracked across the region late Christmas Eve into Christmas morning. Precipitation fell as a mix of freezing rain, sleet and snow across southeast Indiana. Across east central Indiana, precipitation fell primarily as snow and produced 3 to 5 inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 25, 4:15 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 25, 4:15 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
415 AM EST WED DEC 25 2002

850 MB LOW WAS PIVOTING NE THROUGH ERN INDIANA THIS MORNING.
DEFORMATION/CONVERGENCE AXIS ASSOCD WITH THE 850 MB WILL WEAKEN AS
IT MOVES INTO OHIO FOR THE REMAINDER OF THE MORNING HOURS.
HOWEVER...THERE SHOULD STILL BE ENOUGH SNOWFALL OVER THE CURRENT
WARNED AREAS TO CONTINUE WARNING UNTIL AT LEAST NOON.  WILL
DOWNGRADE WINTER STORM WARNING FOR DAYTON AND PARTS OF CENTRAL OHIO
TO AN ADVISORY UNTIL NOON.  EXPECT AND ADDITIONAL 1 TO 3 INCHES IN
THE WARNING...1 TO 2 IN THE ADVISORY...AND AN INCH OR LESS GENERALLY
FOR THE REMAINDER OF THE CWFA.  SNOW WILL TAPER OFF TO SCATTERED
SNOW SHOWERS DURING THE AFTN AS REGION REMAINS UNDER CYCLONIC FLOW
ALOFT.

UPR LOW PRES SYSTEM WILL MOVE AWAY FROM REGION TONIGHT.  WEAK AXIS
OF VORTICITY AT 500 MB MAY BE ENOUGH TO KICK OFF A FEW FLURRIES...SO
WILL KEEP A CHC OF FLURRIES ALL ZONES TONIGHT.

WITH SOME WAA ALOFT ON THURSDAY...CLOUDS WILL DECREASE ACRS THE
CWFA.  WILL WORD ZONES AS BECOMING PARTLY CLOUDY ATTM AS IT IS HARD
TO TELL HAVE FAST THE CLEARING WILL TAKE PLACE.

SFC HIGH PRESSURE WILL SETTLE OVER THE TENNESSEE VALLEY FOR THURSDAY
NIGHT...BRINGING MOSTLY CLEAR CONDITIONS.

A WEAK AREA OF H5 LOW PRES WILL MOVE ACRS THE REGION ON FRIDAY.  AS
OF NOW...SYSTEM LOOKS MOISTURE STARVED WITH LITTLE SFC REFLECTION.
WILL GO WITH PARTLY CLOUDY CONDITIONS.

A WARM FRONT WILL MOVE FROM THE NORTHERN AND CENTRAL PLAINS STATES
THROUGH THE GREAT LAKES AND OHIO VLY ON SATURDAY.  AS IT DOES...IT
MAY KICK OFF A FEW SNOW FLURRIES.  THUS...PLAN ON LEAVING A CHC OF
FLURRIES FOR SATURDAY.

WILL KEEP COOL TEMPS THROUGH THE SHORT TERM...MORE IN LINE WITH THE
GFS MAV GUIDANCE.  WITH MOSTLY CLEAR SKIES THURSDAY NIGHT...TEMPS
SHOULD DROP IN THE TEENS MOST LOCATIONS.  IT COULD CONCEIVABLY DROP
INTO THE 5 TO 15 DEGREE RANGE WHERE THE SNOW PACK IS THE GREATEST
FROM THE RECENT SNOWFALL.  HOWEVER...WILL LET LATER SHIFTS HANDLE
THIS AS WE GET A BETTER PICTURE OF THE HEAVIEST SNOW PACK BASED ON
SPOTTER DATA AND VISIBLE SATELLITE.

.ILN...
WINTER STORM WARNING FOR ZONES
INZ073>075-080-KYZ089>100-OHZ055-056-063>065-071>074-077>082-088
THROUGH THIS MORNING

WINTER WEATHER ADVISORY FOR ZONES
INZ058-059-066-OHZ045-046-052>054-060>062-070
THROUGH THIS MORNING

HICKMAN
Hazardous weather outlook, Dec 24, 5:37 AM EST, 22 hours 53 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
537 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...LOW PRESSURE IS FORECAST TO MOVE NORTHEAST THROUGH THE
TENNESSEE VALLEY TODAY AND INTO THE UPPER OHIO VALLEY TONIGHT.
WARM...MOIST AIR WILL BE PULLED NORTH INTO THE REGION AHEAD OF THE
LOW.  A WINTRY MIX OF PRECIPITATION WILL RESULT.  PLEASE SEE
CLEWSWILN FOR FUTHER DETAILS ON THIS WINTER WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Wayne

When
December 25, 4:30 AM EST to 10:00 AM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
December 25, 4:30 AM EST to 4:45 AM EST
Where
Fayette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 25, 4:30 AM EST to 4:45 AM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 25, 9:26 AM EST to 10:00 AM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324568, 5324570, 5324571, 5324569.